Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 236, NWS Lubbock, TX

August 20, 20124 counties in Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Aug 20, 2012, 6:03 PM CDT for 4 counties in Texas. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2012, 6:03 PM CDT (23:03 UTC)
Expired
Aug 20, 2012, 7:00 PM CDT
In force
57 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Bailey County, TX, Castro County, TX, Lamb County, TX, Parmer County, TX

The radar

The Lubbock radar (KLBB), 90 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 6:10 PM CDTTSTM WND GST 882 Ne Friona, TXWEST TEXAS MESONET REPORT. POSSIBLE DAMAGE IN FRIONA
Aug 20, 6:47 PM CDTTSTM WND DMGFriona, TXSHEET METAL AND FENCE DAMAGE REPORTED THROUGHOUT CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 3:59 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.1 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2012-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2012-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2358 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
419 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

551 
WUUS54 KLUB 202303
SVRLUB
TXC017-069-279-369-210000-
/O.NEW.KLUB.SV.W.0236.120820T2303Z-120821T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
603 PM CDT MON AUG 20 2012

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAMB COUNTY IN NORTHWEST TEXAS.
  PARMER COUNTY IN THE PANHANDLE OF TEXAS.
  CASTRO COUNTY IN THE PANHANDLE OF TEXAS.
  BAILEY COUNTY IN NORTHWEST TEXAS.

* UNTIL 700 PM CDT

* AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HALF DOLLAR SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF EASTER TO
  MULESHOE WILDLIFE REF....OR ALONG A LINE EXTENDING FROM 11 MILES
  SOUTHEAST OF HEREFORD TO 15 MILES NORTH OF MORTON...AND MOVING   
  SOUTHEAST AT 20 MPH.  ADDITIONAL SEVERE STORMS WERE LOCATED NEAR 
  FRIONA AND ALSO MOVING INTO NORTHWESTERN PARMER COUNTY FROM NEW 
  MEXICO.

* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE DIMMITT...
  BULA...SUDAN...EARTH...AMHERST...HART...LITTLEFIELD...OLTON AND
  FIELDTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8067451290.

&&

LAT...LON 3475 10200 3444 10199 3431 10209 3409 10211
      3383 10229 3383 10304 3475 10304
TIME...MOT...LOC 2302Z 296DEG 17KT 3471 10223 3393 10269

$$
2 follow-up statements
116 
WWUS54 KLUB 202322
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
622 PM CDT MON AUG 20 2012

TXC017-069-279-369-210000-
/O.CON.KLUB.SV.W.0236.000000T0000Z-120821T0000Z/
LAMB TX-PARMER TX-CASTRO TX-BAILEY TX-
622 PM CDT MON AUG 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BAILEY...
CASTRO...PARMER AND LAMB COUNTIES UNTIL 700 PM CDT...

AT 605 PM CDT...THE WEST TEXAS MESONET STATION 2 MILES NORTHEAST OF 
FRIONA MEASURED A WIND GUST TO 88 MPH.  AT 615 PM...NATIONAL WEATHER 
SERVICE DOPPLER RADAR INDICATED A BROKEN LINE OF SEVERE 
THUNDERSTORMS CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 80 MPH.  THIS BROKEN LINE OF STORMS WAS 
LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF EASTER TO 
MULESHOE WILDLIFE...MOVING SOUTHEAST AT 15 MPH. ADDITIONAL SEVERE 
STORMS WERE LOCATED NEAR FRIONA AND NEAR RHEA.

LOCATIONS IMPACTED INCLUDE...
  LITTLEFIELD...BULA...SUDAN...EARTH...AMHERST...HART...FIELDTON...
  OLTON...SPRINGLAKE AND NAZARETH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS HAVE A HISTORY OF PRODUCING WIND GUSTS AS HIGH AS 88 
MPH NEAR FRIONA. THIS IS AN DANGEROUS SITUATION. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
IN LUBBOCK AT 8067451290.

&&

LAT...LON 3475 10200 3444 10199 3431 10209 3409 10211
      3383 10229 3383 10304 3475 10304
TIME...MOT...LOC 2318Z 298DEG 12KT 3470 10223 3392 10269

$$
503 
WWUS54 KLUB 202344
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
644 PM CDT MON AUG 20 2012

TXC017-069-279-369-210000-
/O.CON.KLUB.SV.W.0236.000000T0000Z-120821T0000Z/
LAMB TX-PARMER TX-CASTRO TX-BAILEY TX-
644 PM CDT MON AUG 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BAILEY...CASTRO...PARMER AND NORTHERN LAMB COUNTIES UNTIL 700 PM
CDT...

AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
BROKEN LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL 
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES EAST OF EASTER TO 
EARTH...MOVING SOUTHEAST AT 15 MPH. AT 640 PM...THE MOST SEVERE 
STORM WITHIN THIS LINE WAS LOCATED 9 MILES SOUTHWEST OF 
DIMMITT...MOVING SOUTHEAST AROUND 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  DIMMITT...HART AND NAZARETH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THESE STORMS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
IN LUBBOCK AT 8067451290.

&&

LAT...LON 3475 10200 3444 10200 3431 10209 3423 10210
      3431 10304 3475 10304
TIME...MOT...LOC 2342Z 298DEG 12KT 3468 10222 3427 10235

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 4:09 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 20, 4:09 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
409 PM CDT MON AUG 20 2012

.UPDATE...
UPDATED GRIDS AND TEXT PRODUCTS TO INCORPORATE WW586 FOR OUR
WESTERN TWO ROWS OF COUNTIES.

&&

.PREV DISCUSSION... /ISSUED 343 PM CDT MON AUG 20 2012/

SHORT TERM...
A MOISTURE AXIS CONTINUES TO ADVECT EASTWARD THROUGH THE SOUTHERN TX
PANHANDLE AND SOUTHERN PLAINS. WHILE CONVECTION HAS NOT FIRED UP JUST
AS OF YET...THIS WILL FUEL THE LOWER LEVELS TO AID IN CONVECTION
LATER TODAY. THIS IS EVIDENT WITH CURRENT SURFACE OBS WITH DEWPOINTS
RISING TO THE UPPER 50S AND LOW 60S WEST OF THIS AXIS. CURRENT WV
IMAGERY SHOWS MONSOONAL MOISTURE COVERING THE OK/TX PANHANDLE AND
THE SOUTHERN PLAINS. CURRENTLY CONVECTION IS BEGINNING TO SHOW UP IN
WESTERN NM...AND IS FORMING ALONG A FRONTAL BOUNDARY. AS THE
BOUNDARY MOVES EASTWARD CONVECTION WILL FOLLOW AND ENTER THE WESTERN
ZONES OF THE CWA BY EARLY EVENING. CHANCES FOR THUNDERSTORM
DEVELOPMENT AND COVERAGE SHOULD BEGIN TO INCREASE LATER TONIGHT
PRIMARILY IN THE SOUTHWESTERN TX PANHANDLE AS A SHORTWAVE NEAR WY/CO
PROGRADES SOUTHEASTWARD AND PROVIDE ADDITIONAL LIFT. THIS WILL
SPREAD OVER TO THE SOUTHEASTERN TX PANHANDLE AND THE ROLLING PLAINS
DURING THE EARLY MORNING HOURS...WITH RAIN CHANCES TAPERING OFF BY
TOMORROW AFTERNOON. A MARGINAL THREAT FOR SVR HAIL AND WIND EXISTS
THROUGH TONIGHT. THE 12Z NAM IS SHOWING MLCAPE VALUES UP TO 1000
J/KG. HAIL WILL BE POSSIBLE...BUT THE PRIMARY THREAT WILL BE WIND
WITH ADIABATIC LAPSE RATES AT THE LOW LEVELS COUPLED WITH VEERING
WINDS. OVERALL DEEP LAYER SHEAR IS NOT TOO IMPRESSIVE AND THE MID AND
UPPER LEVELS WILL REMAIN FAIRLY MOIST. ALDRICH

LONG TERM...
A FEW OPPORTUNITIES FOR RAIN IN THE COMING DAYS AS ACTIVE PATTERN...
EMBEDDED DISTURBANCES AND DECENT LOW AND MID LEVEL MOISTURE IN NWLY
FLOW ALOFT ACT IN CONCERT...FINALLY GIVING WAY TO UPPER TROF MOVING
ACROSS THE AREA TOWARD THE WEEKEND. DID MAKE A FEW SUBTLE MAINLY
TIMING CHANGES TO EXTENDED FORECAST. SUBSIDENCE IN THE WAKE OF THE
INITIAL SHORTWAVE MAY INHIBIT CONVECTIVE ACTIVITY TUESDAY NIGHT AND
WEDNESDAY TO BEGIN THE PERIOD. SECOND SHORTWAVE IS FCST TO MOVE OUT
OF THE NORTHERN ROCKIES INTO THE NORTHERN PLAINS WED NIGHT. THE TAIL
END OF THIS WAVE MAY INFLUENCE THE WEATHER INTO WEST TEXAS WITH BOTH
GFS AND ECMWF SIGNALING CONVECTIVE POTENTIAL...ALTHOUGH MORE
WIDESPREAD CONVECTION MAY REMAIN JUST TO THE NORTH AND NORTHEAST.

ANOTHER BREAK WITH SHORTWAVE RIDGING LIKELY THURSDAY AS NEXT
SHORTWAVE TROF MOVES TOWARD THE 4 CORNERS AREA THURSDAY AND THURSDAY
NIGHT. LOWERED POPS IN THIS TIME FRAME BASED ON FAIRLY GOOD
AGREEMENT NOW WITH TIMING OF THIS SOUTHWESTERN WAVE. THIS SYSTEM
LOOKS TO DRAW UP GOOD MONSOONAL MOISTURE ACROSS THE SOUTHERN ROCKIES
WITH TROF AXIS APPROACHING WEST TEXAS ON FRIDAY WITH OPPORTUNITY FOR
SHOWERS THEN. EXTENDED SLIGHT CHANCE POPS INTO SATURDAY WITH FRONT
POSSIBLY LINGERING SOMEWHERE IN THE REGION IN THE WAKE OF THIS
WAVE...WHICH COULD PROVIDE FOCUS FOR ADDITIONAL STORMS ESP IF VORT
LOBE TRAILS BACK ACROSS THE REGION AS INDICATED BY THE ECMWF. LOOKS
DRIER SUNDAY INTO MONDAY OF NEXT WEEK WITH RISING HEIGHTS AND
BUILDING UPPER RIDGE ACROSS THE TEXAS GULF COAST EXTENDING INTO WEST
TEXAS. JAMES

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        61  83  60  88  63 /  60  20  10  10  20
TULIA         62  81  61  87  62 /  60  20  10  10  20
PLAINVIEW     62  81  61  88  65 /  60  20  10  10  20
LEVELLAND     65  84  63  90  63 /  50  20  10  10  20
LUBBOCK       64  83  63  89  66 /  50  20  10  10  20
DENVER CITY   66  88  65  91  64 /  50  20  10  10  10
BROWNFIELD    67  86  65  90  66 /  50  20  10  10  20
CHILDRESS     66  81  63  89  66 /  60  40  20  10  30
SPUR          66  82  64  91  67 /  50  30  20  10  30
ASPERMONT     67  84  66  92  68 /  40  40  20  10  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

26/99
Hazardous weather outlook, Aug 20, 11:46 AM CDT, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1146 AM CDT MON AUG 20 2012

TXZ021>044-211700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1146 AM CDT MON AUG 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
THIS AFTERNOON AND THIS EVENING ALONG A SURFACE TROUGH AND
MOISTURE AXIS EXTENDING FROM THE EXTREME SOUTHWESTERN PANHANDLE
SOUTHWARD THROUGH THE WESTERN SOUTH PLAINS. AN ISOLATED
THUNDERSTORM OR TWO MAY BECOME STRONG ENOUGH TO PRODUCE MARGINALLY
SEVERE WIND GUSTS OR HAIL.

A BETTER CHANCE FOR THUNDERSTORMS WILL COME LATER IN THE EVENING
AND OVERNIGHT AS AN UPPER LEVEL DISTURBANCE HELPS DRIVE
THUNDERSTORMS THAT FORM ACROSS NORTHEASTERN NEW MEXICO AND THE
WESTERN PANHANDLE SOUTHEASTWARD. SHOULD AN ORGANIZED CONVECTIVE
SYSTEM DEVELOP WITH THESE STORMS THE THREAT FOR SEVERE WIND GUSTS
WILL CONTINUE INTO THE EARLY MORNING HOURS TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Aug 20, 5:14 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
514 PM CDT MON AUG 20 2012

TXZ022-202245-
CASTRO-
514 PM CDT MON AUG 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR CASTRO COUNTY...

AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTHWESTERN CASTRO COUNTY...MOVING
EAST AT 20 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3475 10209 3454 10212 3465 10252 3475 10250
      3475 10210
TIME...MOT...LOC 2214Z 279DEG 16KT 3473 10240
Special weather statement, Aug 20, 5:54 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
554 PM CDT MON AUG 20 2012

TXZ021-202330-
PARMER-
554 PM CDT MON AUG 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR PARMER  COUNTY...

AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORM 11 MILES WEST OF FRIONA...MOVING EAST
AT 15 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3475 10254 3432 10252 3440 10304 3475 10303
TIME...MOT...LOC 2254Z 273DEG 15KT 3462 10290

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:14 PM CDTSpecial Weather StatementLUBCastro31 min
Aug 20, 5:26 PM CDTSevere Thunderstorm WarningLUBCastro49 min
Aug 20, 5:50 PM CDTSevere Thunderstorm WarningLUBCastro, Lamb25 min
Aug 20, 5:54 PM CDTSpecial Weather StatementLUBParmer36 min
Aug 20, 6:52 PM CDTAreal Flood AdvisoryLUBCastro3 hr
Aug 20, 6:58 PM CDTSevere Thunderstorm WarningLUBCastro, Lamb62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.